Seizures Causing Stiffened Muscles And Loss Of Consciousness
In a case study published in the New England Journal of Medicine on Thursday, doctors at the ESIC Medical College and Hospital in Faridabad reported that the patient went to the ER with swelling over the right eye and tonic-clonic seizure.
These neural disturbances, also known as "grand mal" seizures, cause stiffened muscles and loss of consciousness.
The patient's parents said their son felt pain in his groin for a week. Physical exam showed the patient had confusion and tenderness in the right testis. Doctors also found cysts in the right eye and right testis.
MRI scans revealed numerous cystic lesions throughout the young man's brain and brain stem.
The lesions were consistent with neurocysticercosis, which happens as a result of ingestion of the eggs of pork tapeworm (Taenia solium), usually from eating raw or undercooked, infected pork. Neurocysticercosis is one of the most common causes of seizures worldwide.
Taenia solium, which causes this life-threatening condition, is common in developing nations, particularly those in Africa, Asia, and Latin America.
Once the eggs hatch, the larvae crawl out of the eggs and into the brain and muscle tissues, where they form cysts.
The U.S. Centers for Disease Control and Prevention said symptoms of neurocysticercosis may vary.
"Symptoms of neurocysticercosis depend upon where and how many cysts are found in the brain. Seizures and headaches are the most common symptoms. However, confusion, lack of attention to people and surroundings, difficulty with balance, excess fluid around the brain (called hydrocephalus) may also occur," the CDC said.
Futile Medical Treatment
Because of the location and number of his cysts, doctors decided not to treat the patient with antiparasitic medications because these can worsen brain bleeding, inflammation, and cause loss of vision. They gave him the anti-inflammatory drug dexamethasone and antiepileptic medications.
"In the context of high cyst burden, treatment with antiparasitic medications can worsen inflammation and cerebral edema, and in the presence of ocular lesions, inflammation can lead to loss of vision," Nishanth Dev and S. Zafar Abbas, from ESIC Medical College and Hospital in Faridabad, India wrote in the case report.
Efforts to treat the patient, however, were futile. Two weeks after he arrived in the ER, the young man died.